Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2013, 9:11 PM CDT for 4 counties in Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 9:11 PM CDT (02:11 UTC)
- Expired
- May 20, 2013, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
175
WUUS53 KDMX 210211
SVRDMX
IAC039-053-117-185-210245-
/O.NEW.KDMX.SV.W.0069.130521T0211Z-130521T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 945 PM CDT
* AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEON...WELDON...GARDEN GROVE...LE ROY...HUMESTON...WOODBURN...DERBY
AND LUCAS.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 14 AND 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4109 9355 4095 9331 4061 9381 4080 9384
TIME...MOT...LOC 0211Z 222DEG 32KT 4073 9377
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
946
WWUS53 KDMX 210221
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT MON MAY 20 2013
IAC039-210231-
/O.CAN.KDMX.SV.W.0069.000000T0000Z-130521T0245Z/
CLARKE IA-
921 PM CDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARKE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4061 9381 4073 9382 4090 9358 4090 9356
4091 9356 4095 9331
TIME...MOT...LOC 0221Z 231DEG 32KT 4077 9368
$$
IAC053-117-185-210245-
/O.CON.KDMX.SV.W.0069.000000T0000Z-130521T0245Z/
WAYNE IA-LUCAS IA-DECATUR IA-
921 PM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DECATUR...SOUTHWESTERN LUCAS AND NORTHWESTERN WAYNE COUNTIES UNTIL
945 PM CDT...
AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN GROVE...LE ROY AND HUMESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4061 9381 4073 9382 4090 9358 4090 9356
4091 9356 4095 9331
TIME...MOT...LOC 0221Z 231DEG 32KT 4077 9368
HAIL...1.00IN
WIND...60MPH
$$292
WWUS53 KDMX 210230
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT MON MAY 20 2013
IAC053-117-185-210239-
/O.CAN.KDMX.SV.W.0069.000000T0000Z-130521T0245Z/
WAYNE IA-LUCAS IA-DECATUR IA-
930 PM CDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR...SOUTHWESTERN
LUCAS AND NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...HOWEVER WILL
STILL PRODUCE SMALL HAIL AND VERY HEAVY RAINFALL.
LAT...LON 4061 9381 4073 9382 4090 9358 4090 9356
4091 9356 4095 9331
TIME...MOT...LOC 0229Z 222DEG 32KT 4085 9363
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:30 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 20, 7:30 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 730 PM CDT MON MAY 20 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN CONCERNS WILL BE THE CHANCES FOR SEVERE WEATHER. THOUGH WE HAVE SUFFICIENT CAPE AND BULK SHEAR PRESENTLY...THERE IS LITTLE SFC CONVERGENCE IN THE AREAS OF HIGHEST INSTABILITY. THE CHANCE YET THIS EVENING IS CONDITIONAL AND WITH THE BETTER CHANCES STILL OVER THE SOUTHEAST. WITH THE LESSENING OF DAYTIME HEATING AND SUNSET... THE THREAT WILL DIMINISH THIS EVENING. OVERNIGHT LOWS WILL DROP INTO INTO THE 50S NORTHWEST AND THE LOWER 60S IN THE SOUTHEAST. WINDS WILL DIMINISH THIS EVENING AS WELL. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN FORECAST CONCERN WAS FOCUSED ON STUBBORN UPPER LOW TO SLOWLY MIGRATE EAST TUESDAY AND WEDNESDAY. MODELS ARE IN GREAT AGREEMENT WITH PLACING THE FORECAST AREA IN MUCH OF THE DRY SLOT TUESDAY INTO WEDNESDAY...THEN WITH THE COOL DOWN LATE IN THE WEEK. LEANED TOWARD A NAM/GFS/SREF BLEND THROUGH WEDNESDAY...AND MORE TOWARDS THE ECMWF BY THE WEEKEND. GFS SEEMED TOO COLD FOR THURSDAY AND FRIDAY. .TUESDAY AND WEDNESDAY... UPPER LOW CONTINUES OVER SOUTHERN MINNESOTA BEFORE BEGINNING TO SHIFT EAST INTO NORTHERN IOWA BY 12Z WEDNESDAY. THE BULK OF THE MOISTURE AND BEST DYNAMICS FOR STORM DEVELOPMENT REMAINS EAST OF THE FORECAST AREA ALONG THE COLD FRONT IN ILLINOIS AND MISSOURI. LOW CONFIDENCE WITH MUCH CONVECTION OVER CENTRAL TO WESTERN PORTIONS OF THE FORECAST AREA...AND KEPT SMALL POPS GOING IN THE EAST MAINLY DUE TO SOME WEAK INSTABILITY BY THE AFTERNOON. WRAP- AROUND MOISTURE WITHIN THE CAA REGIME BEHIND THE SURFACE LOW TRACKING ACROSS NORTHERN IOWA WILL PROVIDE SOME SHOWER ACTIVITY WEDNESDAY OVER THE FORECAST AREA. .THURSADY THROUGH MONDAY... SURFACE HIGH BUILDS INTO THE REGION THURSDAY AND CONTINUES THROUGH AT LEAST FRIDAY. TEMPS AND DEW POINTS LOOK TO REMAIN FAIRLY PLEASANT THURSDAY AND FRIDAY. DECENT THETA-E ADVECTION DEVELOPS BY FRIDAY AFTERNOON ACROSS WESTERN IOWA AS A SHORTWAVE RIDES ALONG THE 500MB RIDGE. ECMWF IS SLIGHTLY FASTER THAN THE GFS...BUT BEST FORCING AND THETA-E ADVECTION MOVES INTO THE FORECAST AREA BY 00Z SATURDAY. KEPT MUCH OF THE FORECAST AREA DRY ON FRIDAY. SERIES OF SHORTWAVES CONTINUE TO RIDGE THE UPPER LEVEL RIDGE DURING THE WEEKEND AND LOOK TO PROVIDE AN ACTIVE MEMORIAL WEEKEND. && .AVIATION...21/00Z ISSUED AT 730 PM CDT MON MAY 20 2013 CYCLONIC CIRCULATION OVER THE STATE HAS HELPED SET OFF THUNDERSTORMS THIS EVENING. TWO MAIN LINES OVER NORTHWEST IOWA...AND ALSO FROM SOUTHWEST IN TO CENTRAL IOWA. TSRA WILL DISSIPATE BY AROUND 06Z WITH SCT-BKN MVFR CIGS AROUND THE STATE LATE TONIGHT INTO TUE MORNING. VFR CONDITIONS EXPECTED TUE WITH RE-DEVELOPMENT OF TSRA OVR THE ERN TAF SITES POSSIBLE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...MS MAY 13
Hazardous weather outlook, May 20, 3:32 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 20 2013 IAZ027-028-039-212045- BUTLER-BREMER-BLACK HAWK- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE YET THIS EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND WIND BEING THE MAIN THREATS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER AND THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ050-059>062-070>075-081>086-092>097-212045- TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ004>007-015>017-023>026-033>038-044>049-057-058-212045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A SEVERE STORM OR TWO MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. REV
In the hours before
Local storm report, May 20, 7:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FUNNEL CLOUD 1 S COLLINS 41.89N 93.31W
05/20/2013 STORY IA BROADCAST MEDIA
ROTATING FUNNEL CLOUD OBSERVED TO THE NORTH NEAR COLLINS.
DUST STIRRED UP AT THE GROUND BELOW THE FUNNEL...BUT
ROTATION IN THE DUST WAS NOT OBSERVED. LASTED ABOUT 20
SECONDS BEFORE DISSIPATING.
&&
SKOWLocal storm report, May 20, 8:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 S UNION 42.23N 93.06W
05/20/2013 E60 MPH HARDIN IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
SKOWSpecial weather statement, May 20, 8:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT MON MAY 20 2013 IAZ026-036-037-210215- FRANKLIN-HAMILTON-HARDIN- 818 PM CDT MON MAY 20 2013 ...THUNDERSTORM WITH HAIL POSSIBLE... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF IOWA FALLS...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALDEN... POPEJOY... IOWA FALLS... COULTER... LATIMER... GENEVA... HAMPTON... HANSELL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
Local storm report, May 20, 8:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 N STATE CENTER 42.06N 93.17W
05/20/2013 E60 MPH MARSHALL IA TRAINED SPOTTER
PEA SIZE HAIL AS WELL.
&&
SKOWLocal storm report, May 20, 8:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL WSW MARTENSDALE 41.37N 93.74W
05/20/2013 E1.00 INCH WARREN IA TRAINED SPOTTER
WINDS OF 50 TO 60 MPH ALSO ESTIMATED.
&&
SKOWLocal storm report, May 20, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 5 E ELDORA 42.35N 93.00W
05/20/2013 GRUNDY IA LAW ENFORCEMENT
UTILITY LINES BENT TO THE EAST. TIME ESTIMATED FROM
RADAR.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:10 PM CDT | Tornado Warning | DMX | Polk, Story | 35 min |
| May 20, 7:24 PM CDT | Tornado Warning | DMX | Hardin, Marshall, Story | 36 min |
| May 20, 7:39 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk, Story | 36 min |
| May 20, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 31 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 32 min |
| May 20, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 24 min |
| May 20, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 38 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy, Hardin | 49 min |
| May 20, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 25 min |
| May 20, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 30 min |
| May 20, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.